New Zealand authorities on Monday said they had linked a 26-year-old man’s death to Pfizer Inc’s COVID-19 vaccine after the person suffered myocarditis, a rare inflammation of the heart muscle, after taking his first dose.
The death is New Zealand’s second linked to a known but rare side effect from the vaccine after health authorities in August reported a woman had died after taking her doses.
“With the current available information, the board has considered that the myocarditis was probably due to vaccination in this individual,” a COVID-19 Vaccine Independent Safety Monitoring Board said in a statement.
The man, who died within two weeks of his first dose, had not sought medical advice or treatment for his symptoms. Myocarditis is an inflammation of the heart muscle that can limit the organ’s ability to pump blood and can cause changes in heartbeat rhythms.
Pfizer did not immediately respond to a request for comment.
The vaccine safety board also said another two people, including a 13-year-old, had died with possible myocarditis after taking their vaccinations. More details were needed before linking the child’s death to the vaccine, while the death of a man in his 60s was unlikely related to the vaccine, it said.
Despite the rare side effects, the vaccine safety board said the benefits of vaccination greatly outweighed the risks.
Israeli study finds Pfizer COVID-19 booster protects against OmicronIsraeli researchers said on Saturday they found that a three-shot course of the Pfizer/BioNTech COVID-19 vaccine provided significant protection ... Coronavirus
Pfizer confirms experimental COVID pill appears effective against omicron variantPfizer said Tuesday that its experimental COVID-19 pill appears effective against the omicron variant.The company also said full results of its ... Coronavirus
Pfizer set to oust AstraZeneca as top supplier of COVID-19 vaccines to poor nationsPfizer and BioNtech are set to displace AstraZeneca as the main suppliers of COVID-19 vaccines to the global COVAX program at the start of 2022, a ... Coronavirus